No, I have not gone over the edge, relying on Dr. House for diagnostic input.  First of all, the character, Dr. House, is extremely annoying, especially to those of us who have encountered arrogant doctors.  Gratefully, other than one Hospitalist, we have been spared that problem in recent years.

Mary Ann loves watching the series, “House.”  We have seen the episodes so many times it is hard to stay in the room when they are on.  There was one yesterday that was far too close to home.  It was one that I don’t remember seeing before.  A character named Amber has been in a bus accident and ultimately dies at the end of the program.  She has died of Amantadine poisoning.

Amantadine is the drug we discontinued a couple of weeks ago and restarted about a week ago.  One reason I was reluctant to restart the Amantidine was a series of warnings to doctors about it in the info sheet that comes with it.  Amantidine is retained in the plasma (I believe) especially if kidney function is compromised.  Mary Ann’s kidney function is significantly reduced due to all the years of high blood pressure.  One warning to the doctor’s was that in elderly patients it is metabolized differently and needs to be reduced so as not to build up.  Mary Ann qualifies since her Body Mass Index has declined so much.

In the program, Amber died of Amantidine poisoning because her kidneys had been damaged in the accident.  Her body could not flush it out.  She was taking it for the flu.  The brand name of Amantidine is Symmetrel, a drug often prescribed to people with the flu to reduce its impact.

No, I am not concerned.  She has been taking it for years.  Yes, when I fax the Neurologist to get in Mary Ann’s chart that she has resumed the Amantidine, I will ask about the warnings given to doctors about it.  No, I will not start the fax with the words, “Dr. House says….”  I will in that fax explain that Mary Ann’s hands swelled and began to display contracturing.  I will explain that she ceased to be able to help with transfers, pretty much losing the abililty to stand.  I will mention that the daytime sleeping doubled in the number of days in a row that she slept.  All that began 36-48 hours after stopping the Amantidine.  Now that she has been on Amantidine for a week, the problems have diminished or returned to the level that preceded stopping the med.

The bad news is that so far the Amantidine does not seem to be doing again the very thing Mary Ann was taking it to do.  Those wavy movements that are apparent when Michael J. Fox is on television are called dyskinesias or dyskinetic movements.  They are caused by years of taking the basic med (brand name, Sinamet) that gives Parkinson’s patients the ability to move (and if a person has them, it reduces the tremors – fast shaking movements usually of a hand).

The Amantidine reduces the intensity of the dyskinesias.  They can be terrible.  There have been times in years past, when Mary Ann almost could not stay in a chair, arms and legs and body were twisting and turning so much.  More than once she has almost flown off the gurney in an ambulance or the Emergency Room.  She takes much less Sinamet now, and with the Amantidine those movements have been subdued.

Guess what?  Resuming the Amantadine has not brought back control of the dyskinesias.  Gratefully, she is not flying out of bed, but on occasion in the last week or so, I have had to click the seat belt on her transfer chair or wheel chair to keep her from slipping out.  It is an interesting challenge to try to help her put her jeans on when her legs are crossed and twisted, moving constantly.  Her muscles are very strong from years of those movements.  I have observed that trying to help her get dressed when the dyskinetic movements are going at full intensity is like trying to wrestle a Python.  No I have never wrestled a Python.

Dyskinesias are completely involuntary.  She cannot stop them.  Stess makes them worse, but just trying to relax will not make them go away.  I am not concerned about this development.  It is nothing new to us.  We just got spoiled when they were under better control.  Now that I realize what other problems the Amantidine seems to be helping control, I will not stop it just because it isn’t helping with the dyskinesias.

Two mornings ago Mary Ann fainted a number of times.  I tried to take her blood pressure, but when she is dyskinetic, it is just about impossible to take her BP.  The movements make noise in the stethoscope that confuses listening for the heart beat.  She fainted multiple times yesterday also.  I heard nothing through the stethoscope, no heartbeat at all, but since she was alive and well, there was, of course no panic.  She was fainting so much I had to lay her down in bed.  She napped for about three and a half hours.  When I did get her blood pressure after napping, it was 165 over 100.  It had been that high the day before when finally I could get it.

Following two mornings of so much fainting, I had decided to resume the Midodrine to raise her BP.  After getting the 165/100 later in both days, it seemed again to make no sense to be raising it higher.

Maybe if we need for me to get a part time job, I could help out at a Pharmacy.  That degree should be coming in the mail right after the MD, with specialties in Neurology and Cardiology, arrives.

On another note, instead of my usual visit to the lake this morning while Volunteer Elaine was with Mary Ann, I headed to church for the Baptism of Oliver, Grandchild to Don and Edie, good friends who have brought us food so often — Edie leads our Spiritual Formation Group.  Since the timing of the Sunday morning Volunteers allows them to attend the 8am Service, they arrive well after the 9:30am service has begin.  As a result I came in quietly in the middle of the service.

For the first time, the prayers included the public announcement that Mary Ann is now being served by Hospice.  At that moment, the fact that I was in church alone struck me.  I didn’t like it!  Afterward, I ended up at Don and Edie’s for a celebration with food.  I would normally have gone to such an event with Mary Ann.  I didn’t like being alone!

I have heard from those who have lost a spouse just how difficult it is to go places alone, places that the two had always gone to together.  Today, that awareness took on a new dimension.  On the positive side of that new level of awareness, I celebrate even more being together with Mary Ann all day long every day.  My gratitude for having retired when I did rather than waiting another year is even deeper.  Whether she is asleep or awake, lucid or not, I am glad she is here.

If you want to write a comment about this or any of the posts on this blog, look to the column on the right side of this page, titled “Recent Posts,”  click on the name of a post and you will find a box at the end of that article in which you can write a comment.  Clicking on the title of the post you are reading will accomplish the same thing.  Comments are appreciated.

Advertisements